Alert archive / Wyoming / High Wind Warnings in 2023
High Wind Warning 32, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Apr 5, 2023, 8:34 PM MDT for Albany County, Carbon County, Wyoming. It took effect at Apr 6, 2023, 3:00 AM MDT. It was in force for 15 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 5, 2023, 8:34 PM MDT (02:34 UTC)
- In effect from
- Apr 6, 2023, 3:00 AM MDT
- Expired
- Apr 6, 2023, 6:00 PM MDT
- In force
- 15 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 8:22 AM MDT | NON-TSTM WND GST 59 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Apr 6, 11:02 AM MDT | NON-TSTM WND GST 60 | 3 Ese Elk Mountain, WY | MESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 2.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
800 WWUS75 KCYS 060234 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 834 PM MDT Wed Apr 5 2023 WYZ110-061200- /O.NEW.KCYS.HW.W.0032.230406T0900Z-230407T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 834 PM MDT Wed Apr 5 2023 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 6 PM MDT THURSDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins. * WHEN...3 AM MDT until 6 PM MDT Thursday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CLH
1 follow-up statement
532 WWUS75 KCYS 060753 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 153 AM MDT Thu Apr 6 2023 WYZ110-070000- /O.CON.KCYS.HW.W.0032.230406T0900Z-230407T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 153 AM MDT Thu Apr 6 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 AM UNTIL 6 PM MDT THURSDAY... * WHAT...West to southwest winds 35 to 45 MPH with gusts up to 65 MPH. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins. * WHEN...3 AM until 6 PM MDT Thursday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or more can lead to property damage. && $$ MAJ
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Apr 5, 5:27 PM MDT, 3 hours 7 minutes earlier.
Area forecast discussion, Apr 5, 5:27 PM MDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 527 PM MDT Wed Apr 5 2023 .SHORT TERM...(This evening through Friday night) Issued at 205 PM MDT Wed Apr 5 2023 Forecast concerns in the short term deal with snow showers along the WY/CO stateline this afternoon/evening...followed by elevated winds at Arlington/Bordeaux tonight/Thursday. Currently...CWA remains in longwave trough of the low that moved through Tuesday. SOme showers being seen on IR imagery this afternoon across far northern Colorado. GFS showing one last upper shortwave vorticity lobe moving through this trough this afternoon. Mesoscale guidance does show shower activity developing this afternoon...likely along the I-80 corridor from Kimball to Arlington this afternoon and early evening. Kept the low PoPs inherited from the mid shift for this time. Trough exits east by 12Z Thursday. Westerly winds develop behind this trough with 700/750mb winds 45kts out by Arlington. Craig/Casper 850/700mb height gradients peak out around 43mtrs 12Z to 15Z Thursday. Did increase winds at Arlington and Bordeaux to just below wind warning criteria. Evening/mid crew may want to see what the 00Z guidance shows and possibly issue a short fused wind warning for these two zones. Warming trend Friday as 700mb temperatures climb to -2C...up from -12C Thursday. Warming temperatures likely to erode snowpack significantly...especially east of the Laramie Range. .LONG TERM...(Saturday through Wednesday) Issued at 205 PM MDT Wed Apr 5 2023 Quasi-zonal flow transitioning into broad upper level ridging is expected into the weekend and early next week, bringing with it much warmer temperatures across the CWA. 700mb temperatures into the weekend will remain above 0c, with temperatures at the surface warming into the high-50s to low-60s by Saturday and in the mid to high-60s by Sunday. Expecting a sharp cutoff with generally warmer temperatures along and east of the I-25 corridor, with surface features pushing warmer southerly air across those zones. Some concerns this weekend with stronger winds across the wind prone areas on I-25 and I-80, as shallow shortwave disturbances pulse through the region on Saturday afternoon. However, winds should remain below high wind criteria, with 700mb flow keeping most winds around 40-45 knots. By early next week, 700mb temperatures continue to climb into the +7c to +9c Monday into Tuesday as the large amplitude ridge continues to dominate the Intermountain West through to the High Plains. Temperatures are expected to soar into the mid to high-70s from Cheyenne to Alliance, mid to high-60s across our western zones, and mid to high-40s for the higher terrains. As the previous forecaster stated, the sudden warming trend into early next week, combined with the the previous week's widespread amounts of snowfall, may see rapid meltoff that could lead to flooding concerns as early as this weekend. Will need to continue monitoring overnight lows as they climb into the low-30s Monday and Tuesday. In addition to the higher temperatures, Tuesday could see an uptick in high winds along some shortwave disturbances pulsing within the flow. 700mb flow has winds increasing along these disturbances in excess of 45 to 55 knots with forecast soundings indicating those winds can mix down to the surface. Nevertheless, uncertainty remains with both Craig to Casper gradients and the NBM v4.1 Probability of Exceeding 41kts having low probabilities for high winds on Tuesday. Will need to monitor through the weekend for any high wind headlines needed, if any. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 527 PM MDT Wed Apr 5 2023 VCSH possible across southeast Wyoming terminals this evening. Brief IFR conditions expected at terminals that do see showers as snow will lead to reduced visibility and low CIGs. Showers taper off this evening, leaving VFR conditions. Winds pick up during the mid- morning hours on Thursday. && .FIRE WEATHER... Issued at 205 PM MDT Wed Apr 5 2023 Minimal fire weather concerns through the weekend with snowpack in place. Could see elevated winds in wind prone areas tonight into Thursday. But minimum humidity expected to stay well above critical levels Thursday afternoon. High pressure builds into the area Thursday afternoon through the weekend with warming temperatures. Could see temperatures in the 60s east of the Laramie Range starting Sunday...with 70s possible in the Panhandle Monday and Tuesday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...MRD AVIATION...SF FIRE WEATHER...GCC
Hazardous weather outlook, Apr 5, 2:09 PM MDT, 6 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 209 PM MDT Wed Apr 5 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>119-062015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 209 PM MDT Wed Apr 5 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT West to northwest winds gusting around 30 to 40 MPH are expected through today, which may lead to patchy blowing/drifting snow continuing through the afternoon. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Strong winds are possible for the wind prone areas of Southeast Wyoming on Thursday. This may lead to blowing/drifting snow and travel impacts. A significant warmup is expected this weekend through early next week, which may lead to a rapid melt of low-elevation snowpack. .Spotter information statement... Spotter activation will not be needed.
Nearby
High Wind Warnings in Wyoming, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.